Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Strong aversion to smell of coffee, makes nauseated, stomach problems, flu like symptoms. Are all these related & what is the remedy?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2288 Questions
I have been experiencing sudden strong aversions to specific smells eg. I have been a coffee drinker for many years and then suddenly a week or so ago, the smell of coffee made me so nauseated that I had to put the lid back on the can, and have not been able to smell it, let alone, drink it ever since. This isn't the first time that I have had this sensation, only with different smells. I was having some stomach problems ( flu like symptoms) at the time. Would these two have any connection, and if so, is there anything that can remedy it? I kind of miss my cup of java in the morning. Thank you.
Posted Wed, 2 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 16 hours later

Thanks for the query

Strong aversion to the smell of coffee is due to side-effects of the medicines you are taken.

Currently the medicines you are taking for the treatment of Polyarteritis Nodosa such as Azathioprine (Imuran 150mg) can cause gastrointestinal toxicity. Nausea, metallic taste, sensation of altered taste and smell, abdominal discomfort are few of the features of the gastrointestinal toxicity of the drug Azathioprine.

The gastrointestinal toxicity will be reduced once the drug is stopped. Moreover you are taking lot more other medicines, such as prednisolone, amitriptyline, venlafaxin, etc. which can disturb the gastrointestinal tract.

I would suggest you to discuss this matter with your doctor and request for dose reduction or altering the drug.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Strong aversion to smell of coffee, makes nauseated, stomach problems, flu like symptoms. Are all these related & what is the remedy? 6 hours later
Hi, Thank you for your helpful information. If I read your home page correctly, because I signed up for "Specialist" I am eligible for 2 more questions. I hope I read that correctly. The other thing that is happening at an unbelievable rate is: small warts popping up all over my body. They started on my scalp and behind my ears ( I recently had radiation treatments to get rid of skin cancer (basal cell) on the inside of my ear after 5 unsuccessful surgeries with 3 skin grafts ), but now 100's (literally) of tiny ones are appearing on my upper legs, arms, chest and face. Is there something obvious causing this and can it be serious and is there a way to stop it or cure it? Looking forward to hearing from you again. XXXXXXX
Answered by Dr. Naveen Kumar 18 hours later

Thanks for writing back

The description you have mentioned seems to be of Seborrheic keratosis. Seborrheic keratosis are noncancerous wart-like lesions on the surface of the skin, which are benign and do not cause any problems.

These lesions are more common in older individuals and have a variety of clinical appearances, and they develop from the proliferation of superficial layer of cells (epidermal cells). Although no specific etiologic factors have been identified, they occur more frequently in sunlight-exposed areas. Sometimes it is triggered by other malignant skin lesions, pregnancy, estrogen therapy and various other medical conditions.

There are no ointments or medications which can neither cure nor prevent seborrheic keratoses. Cryotherapy or freezing, electrocautery or curettage can be done to get rid of these lesions.

It would be better if you can consult your dermatologist for a thorough examination and management.

Wish you good health

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Strong aversion to smell of coffee, makes nauseated, stomach problems, flu like symptoms. Are all these related & what is the remedy? 24 hours later
Thank you again for your information. I have a myriad of health issues that I would love to discuss with you, however, I will keep this short and then I'm quite sure I will be able to "accept". Since all of these other issues started happening, I began having terrible insomnia. If I do sleep, maybe 1and 1/2 hours at a time, I have such terrible nightmares. Do you think that this may also be attributed to Imuran or is it possible withdrawal from amitriptyline and temazepam? And will it go away in time if I stop taking Imuran, which I would really like to do, after talking to my specialist.
Hello Dr. XXXXXXX Sorry for misleading you but I have one final question: is it likely that I would like to start feeling side effects approximately 4 months after starting to take Imuran? XXXXXXX
Answered by Dr. Naveen Kumar 24 hours later

Welcome back

Temazepam like other hypnotic drugs can cause physical dependence and addiction particularly when used for long duration. Hence, withdrawal from Temazepam after regular use often leads to withdrawal syndrome, with symptoms like restlessness, insomnia and depression. In your case, insomnia is primarily due to Temazepam rather than Amitriptyline.

Secondly, Azathioprine (Imuran) is an immunosuppressive drug which is used to treat auto-immune condition and the dosage of the drug can be altered only after thorough assessment of your clinical features and this will be done by either your medical oncologist or your physician. The side effects of Azathioprine are totally different from that of the Amitriptyline or Temazepam and your insomnia cannot be cured by the withdrawal of the same. Regarding this, you need to discuss with your physician and start on a low dose of amitriptyline to alleviate your nightmares and get rid of insomnia

Yes, the side effects can be noticed even after four months after starting the drug. The side effects of Azathioprine are more when used for a longer duration. This is mainly attributed to the toxicity of the drug in the body and the bone marrow suppression. Hence, the patients will be more susceptible to infection because of this bone marrow suppression.

Hope this answers your query; wish you good health

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor